The health benefits of turmeric have long been recognised in food and Eastern medicine, but now the Therapeutic Goods Administration has revealed a rare link between liver injury and a key component of the common household spice’s family.
There has been at least one death caused by a medicinal dosage of curcumin — an active ingredient which occurs naturally in the ancient spice — alongside 18 reports of related liver injury recorded by June 29.
Over 600 medicines listed in the Australian Register of Therapeutic Goods have been found to contain curcumin, which can be isolated for use in medicines and herbal supplements.
Watch the latest news and stream for free on 7plus >>
But the newly identified “rare” risk of liver injury doesn’t relate to turmeric consumed in typical quantities as a food product, the TGA confirmed.
Turmeric (Curcuma longa) is just one spice within the Curcuma genus which naturally produces curcumin.
It is also found in Curcuma aromatica, Curcuma zanthorrhiza and Curcuma zedoaria, all of which are now under investigation by the TGA, which is considering regulatory action.
Urgent recall of popular peanut butter snacks
Major change to Panadol sold in supermarkets
Medicines and herbal supplements containing the curcumin products are readily available without a prescription in supermarkets, health food shops and pharmacies.
“The risk may be higher for products with enhanced absorption or bioavailability and/or higher doses,” TGA said.
Of the 18 reports to the TGA of liver injury, nine patients had enough information to suggest medicinal dosages of curcumin caused their illness.
Of those nine, four patients had not consumed any other products which could have caused their liver injuries.
“Two of these cases were severe, including one that had a fatal outcome,” TGA said.
“While liver injury is a rare adverse event, it can be severe.”
The TGA has revealed a link between medicinal doses of curcumin, and rare cases of liver injury. Credit: ANSES
The TGA warned anyone taking the supplements and experiencing yellowing of the skin or eyes, dark urine, nausea, vomiting, unusual tiredness, weakness, stomach or abdominal pain, or loss of appetite: “Immediately stop taking it and seek medical advice.”
“People with existing or previous liver problems may be more likely to develop this rare adverse event.”
Europe’s bioavailability warning
The French Agency for Food, Environmental and Occupational Health & Safety (ANSES) also reported adverse effects of curcumin supplements in 2022.
It noted that while curcumin naturally has poor bioavailability — which means much of the product is not absorbed into the bloodstream before it leaves the body — some products, when combined with curcumin, can ramp up bioavailability.
“Manufacturers have developed various formulations to increase this bioavailability and thereby enhance the effects of curcumin,” ANSES said.
Piperine, found in black pepper, is one ingredient which can naturally enhance the bioavailability of curcumin.
ANSES, which recommends limiting daily intakes of curcumin to below 153mg for a 60kg adult, “Advises companies marketing food supplements to provide detailed data on the bioavailability of their products so that a specific maximum daily intake level may be defined.”
The TGA is monitoring the situation and considering regulatory action, including a warning label consultation. The TGA’s recommendations will be published later this year.
“However, there is not enough information at this time to conclusively identify which medicines are higher risk,” it said.
New bulk-billing rule sparks fury from patients of healthcare chain
Australians to share in $176 million from major health insurer
If you’d like to view this content, please adjust your Cookie Settings.